A 2018 article disclosed that Dr. Kevin McVary had been retained as an expert for Merck’s defense in litigation regarding persistent adverse effects (AEs) of finasteride.1 Dr. McVary has also been relatively active as a contributor of three conference abstracts, an original article, an expert review, a quote in a media story and a symposium presentation about this topic. These activities are listed below.
2015: Conference abstract on PFS in women
Dr. McVary contributed an abstract to a scientific meeting of the Sexual Medicine Society of North America entitled: “133 Female Post-Finasteride Syndrome: It’s Not Just A Man’s World.”2 The Conclusions:
Female PFS represents a small but real subset of finasteride-related long term adverse outcomes. Further investigation of etiology and potential treatment is crucial for this devastating syndrome.
While this short abstract linked a “devastating syndrome” to finasteride use, contributions from 2016 onward had a different character. The following items foregrounded doubt and uncertainty as to whether finasteride could be the cause of persistent AEs in men.
2016: American Urological Association Annual Meeting abstract
Dr. McVary contributed an abstract to the 2016 annual meeting of the American Urological Association (AUA) entitled: “MP89-08 Post-finasteride syndrome: Real or imagined?”3 From the Conclusions:
Whether or not PFS is real or imagined is not discernable [sic] within this context and database.
This abstract is also available at AUA University: “Post-finasteride syndrome: Real or imagined?“
2016: Sexual Medicine Society of North America Fall Scientific Meeting abstract
The abstract at this meeting of the Sexual Medicine Society of North America (SMSNA) was titled “Post Finasteride Syndrome: Guess Who-Demographics from FDA Database.”4
…Whether this is a true medical disorder remains controversial. Our aim was to help quantify PFS reports to help understand the demographics of the PFS syndrome… PFS findings require further exploration to discern its true existence, its putative cause(s), and mechanism of action…
2016: Quoted in media story
Dr. McVary was quoted in a VICE article, “The Medical Mystery Behind America’s Best-Selling Hair-loss Drug”5:
Urologist Kevin McVary, of Southern Illinois University, also has his doubts. When he crunched FDA data from thousands of reports of finasteride-related side effects, he found that men in their 20s and 30s taking a 1 mg dose for hair loss were far more likely to report side effects than older men taking a 5 mg dose for prostate problems. He finds that “fishy”. “There is no drug in the history of medicine that I am aware of where the risk decreases as the dose increases,” he says. He wonders if perhaps younger men stumble upon a website or magazine article, such as this one, describing the symptoms and “power of suggestion” sets in… “What does exist is distressed men. That is real,” McVary says. “But is it causally related to this medication? There is no good evidence.”
2017: Expert review in European Urology
Dr. McVary co-authored an expert review of a study about the risk of erectile dysfunction in men who used 5-alpha reductase inhibitors.6
…[A]necdotal reports and poorly designed studies have received increased media coverage concerning the persistence of ED and SD following cessation of even a small dose of finasteride, putatively termed the post-finasteride syndrome (PFS). It is not surprising that men on finasteride report low levels of sexual dysfunction.
A critical lesson was learned from the MTOPS cohort: one must control for baseline demographic and clinical characteristics that drive sexual dysfunction, including age, lower education level, obesity, and severe LUTS, as these are significantly associated with poorer sexual drive, erectile function, ejaculatory function, sexual problem assessment, and overall satisfaction. Most of the above-mentioned flawed studies did not control for these risk factors driving nascent sexual dysfunction, which must be accounted for to prevent erroneous attribution of future ED and ejaculatory dysfunction.
…In these, like other well-designed and controlled epidemiological studies, there is no evidence of a link between ED and previous finasteride exposure.
Biologically, the mechanism of action in PFS is questionable… ED is less directly related to androgen levels and is more indicative of vascular health. Vascular integrity requires a significant time to deteriorate and almost certainly would not occur within 1 yr of starting treatment, as is the case with most reports of PFS, without some pre-existing vascular disease.
…[G]ood science with appropriate controls and follow up is necessary to elucidate whether the effect is real and to ensure we do not shun effective therapy because of confirmation and selection bias.
2018: Article in Urology
Dr. McVary co-authored an article in Urology which analyzed reports of finasteride in the FDA FAERS database (this article and two others of a similar design are discussed in another post).1 It included the disclosure: “Conflict of Interest: KTM: Retained as expert in litigation involving finasteride by Merck Inc.” From the Discussion:
In the absence of objective findings, it is impossible to attribute causality to use of 5ARIs. When patients can self-report AE without medical training, the database becomes substandard in terms of assigning casual [sic] effects. Clearly, the potential biases in the FAERS database calls [sic] for a more scientifically rigorous process to determine the incidence of PFS and its putative persistence.
2019: Presentation at urology symposium in Bora Bora
Dr. McVary delivered a presentation entitled: “Post-Finasteride Syndrome: Fact, Fantasy or Forgetaboutit?” at Advances in Urologic Care 2019, a symposium presented by Brigham & Women’s Hospital and held in Bora Bora, French Polynesia.7
- Baas WR, Butcher MJ, Lwin A, […], McVary KT. A Review of the FAERS Data on 5-Alpha Reductase Inhibitors: Implications for Postfinasteride Syndrome. Urology. 2018;120:143-149. doi:10.1016/j.urology.2018.06.022
- Fiuk J, Butcher M, Kohler T, McVary K. 133 Female Post-Finasteride Syndrome: It’s Not Just A Man’s World. The Journal of Sexual Medicine. 2016;13(5):S62-S63. doi:10.1016/j.jsxm.2016.02.139
- Butcher M, Baas W, Lwin A, […], McVary KT. MP89-08 Post-finasteride syndrome: Real or imagined? Journal of Urology. 2016;195(4S):e1139. doi:10.1016/j.juro.2016.02.2469
- Lwin A, Butcher M, Holland B, […], McVary KT. 054 Post Finasteride Syndrome: Guess Who-Demographics from FDA Database. The Journal of Sexual Medicine. 2016;13(5, Supplement 1):S26. doi:10.1016/j.jsxm.2016.02.057
- Marshall L. The Medical Mystery Behind America’s Best-Selling Hair-loss Drug. VICE. Published online November 21, 2016. Accessed January 20, 2022. https://www.vice.com/en/article/gqywem/the-medical-mystery-behind-americas-best-selling-hair-loss-drug
- Gupta NK, McVary KT. Re: Risk of Erectile Dysfunction Associated with Use of 5α-Reductase Inhibitors for Benign Prostatic Hyperplasia or Alopecia: Population Based Studies Using the Clinical Practice Research Datalink. European Urology. 2017;72(2):317-318. doi:10.1016/j.eururo.2017.03.043
- McVary KT. Post-Finasteride Syndrome: Fact, Fantasy or Forgetaboutit? Presented at: Advances in Urologic Care Presented by Brigham and Women’s Hospital; October 10, 2019; Bora Bora, French Polynesia. Accessed January 20, 2022. https://twitter.com/BWHUrology/status/1181666789303832576